Hail, Luzerne
- When
- May 22, 7:35 AM EST
- Where
- Luzerne County, Forty Ft
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.300, -75.880
Pennsylvania was well into warm, moist and unstable air as a warm front was located across eastern Pennsylvania and a cold front was located over eastern Ohio. This led to the development of severe thunderstorms on Thursday, May 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Pennsylvania was well into warm, moist and unstable air as a warm front was located across eastern Pennsylvania and a cold front was located over eastern Ohio. This led to the development of severe thunderstorms on Thursday, May 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 22, 5:46 AM EST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 646 AM EDT THU MAY 22 2014 .SYNOPSIS... A SLOW MOVING FRONTAL COMPLEX WILL BRING THE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS THROUGH THIS AFTERNOON. SHOWERY WEATHER WILL LINGER ON FRIDAY...AND EVEN INTO SATURDAY...WITH AN UPPER-LEVEL DISTURBANCE IN THE VICINITY. DRIER WARMER WEATHER SHOULD RETURN FOR THE SECOND HALF OF THE HOLIDAY WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... 400 AM UPDATE... OUR AREA IS IN BETWEEN TWO AREAS OF RAIN AT THE MOMENT, WITH PATCHY DENSE FOG DUE TO THE RAIN THAT HAS ALREADY FALLEN IN SPOTS OVERNIGHT. WHILE SCT. SHOWERS AND THUNDER ARE POSSIBLE AREA WIDE THROUGH MID MORNING, MAIN FOCUS WILL BE CLOSER TO THE SURFACE WARM FRONT NOW JUST OVER THE SOUTHWEST PART OF THE CWA. WHILE THIS FRONT IS HARD TO ANALYZE JUST BASED ON SURFACE OBS, IT IS LIKELY SOMEWHERE OVER THE WESTERN SOUTHERN TIER/WESTERN NY BASED ON UPSTREAM CONVECTION THAT CONTINUES TO DEVELOP AND PROPAGATE SOUTHEAST. WE CONTINUE TO MONITOR POTENTIAL FOR HEAVY RAIN WITH RADAR TRENDS SHOWING CONVECTION MOVING FROM NORTHEST TO SOUTHEAST, OR GENERALLY OVER THE SAME AREA. SO FAR WE HAVE BEEN LUCKY WITH ONLY A NARROW STRIPE OF STORM TOTALS APPROACHING AN INCH AND MOST OF THE CONVECTION SHOWING SOME MOVEMENT. TRAINING POTENTIAL WILL HAVE TO BE WATCHED CAREFULLY GIVEN WHAT HAPPENED LAST NIGHT IN WESTERN NY/NORTHERN PA, ALONG WITH RADAR TENDENCIES THUS FAR. WOULD NOT RULE OUT A SHORT TERM FLASH FLOOD WATCH IF ONE SPECIFIC AREA CAN BE NARROWED DOWN BUT MUCH TOO UNCERTAIN RIGHT NOW TO DO ANYTHING. PART OF OUR AREA REMAINS IN A SLIGHT RISK FOR SEVERE WEATHER, ROUGHLY FROM KBGM SOUTH AND EAST. IT WILL BE IN THIS AREA THAT WE STAND THE BEST SHOT AT GETTING INTO THE WARM SECTOR, JUST AHEAD OF THE COLD FRONT/OCCLUSION. MODEL CAPES VARY GREATLY, WITH THE NAM SHOWING CLOSE TO 1400 J/KG AT KAVP WHILE THE GFS IS CLOSER TO 400. BASED ON THE RADAR FROM LAST NIGHT WHERE WE HAD SOME PRETTY HEALTHY CORES UP TO 20KT WITH LITTLE INSTABILITY, THE THREAT FOR HAIL/BRIEF WIND ISSUES SEEMS REASONABLE IN THE AREAS JUST HIGHLIGHTED. GRADUALLY AS WE HEAD INTO THE AFTERNOON THE WARM FRONT MENTIONED ABOVE WILL LIFT NORTH, WHILE OCCLUDING, AS A SURFACE LOW PRESSURE MOVES ACROSS LAKE ONTARIO. WITH THE FRONT LINGERING AROUND WE CAN'T RULE OUT A SHOWER OR T-STORM FOR ANYBODY BUT THE SLIGHT MOVEMENT EAST, WILL SHIFT THE HIGHEST POPS EAST OF I-81. THIS WILL BE THE CASE RIGHT THROUGH TONIGHT, WITH CHANCES FOR THUNDER DIMINISHING AFTER 02Z. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... 400 AM UPDATE... UPPER LEVEL AND SURFACE LOW MOVE OVER THE AREA FRIDAY WITH SHOWERS BECOMING MORE NUMEROUS BY AFTERNOON WITH DAYTIME HEATING. SOME THUNDER IS POSSIBLE, ESPECIALLY FAR EAST. BEST CHANCES FOR SHOWERS FRIDAY, WILL GRADUALLY TAPER A BIT BY SATURDAY AS THE INFLUENCE OF THE UPPER LOW SLIDES OFF THE COAST. STILL, WITH MOISTURE AROUND SHOWER CHANCES WILL CONTINUE RIGHT INTO SATURDAY EVENING. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... 2 PM TUE UPDATE... A FAIRLY PROGRESSIVE UPPER LEVEL FLOW PATTERN. THE START OF THE LONG TERM STILL IN NW FLOW ON THE BACK SIDE OF AN UL TROF. DRYING WITH WAA ALOFT AS SFC HIGH PRESSURE MOVES SLOWLY EAST TO BE OVER THE AREA SUNDAY NIGHT. BUILDING UL HEIGHTS. MONDAY MAY REMAIN DRY STILL BUT FRONTS APPROACH AND LINGER INTO WED. SHOWERS AND TSTORMS MON NGT TO AT LEAST WED. UL WEAK RIDGE BREAKS DOWN THIS SAME TIME PERIOD AND A TROF DEVELOPS BACK OVER SE CANADA. FOLLOWED WPC GUIDANCE. NEAR NORMAL TO START BECOMING WARMER THAN NORMAL MONDAY TO WED. PRECIPITATION SHOULD BE CLOSE TO NORMAL BUT THUNDERSTORMS COULD BRING ISOLATED HEAVY RAIN STARTING MONDAY NIGHT. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... AN UPR LVL WV AND SHFT TROF WILL PASS THRU THE AREA EARLY IN THE TAF PD TRIGGERING SHWRS AND TRWS. ALSO...SOME FOG AND LEFTOVER LWR CIGS WILL RESULT IN IFR CONDS AT SOME STATIONS. BHD THE TROF... DRIER AIR AND GOOD MIXING WILL RAISE CIGS AND DRY THE AREA OUT TO VFR CONDS AFT ARND 18Z. TNGT...MODELS SHOW SOME LL MOISTURE MVG INTO THE NRN TAF SITES BRING MVFR CIGS TO THOSE AREAS...TO THE SOUTH...VFR CONDS XPCTD TO CONT THRU THE NGT. OUTLOOK... THUR NGT THROUGH SAT...RESTRICTIVE CONDS IN SHWRS PSBL...WITH TSTMS ALSO A PSBLTY THUR. SAT NGT THROUGH MON...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...HEDEN NEAR TERM...HEDEN SHORT TERM...HEDEN LONG TERM...TAC AVIATION...DGM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 432 AM EDT THU MAY 22 2014 NYZ009-015>018-022>025-036-037-044-055-PAZ038-230845- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-TIOGA- BRADFORD- 432 AM EDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ALONG A WARM FRONT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL IF THEY DEVELOP OVER THE SAME AREAS. IN ADDITION, LIGHTNING, SMALL HAIL, AND BRIEF GUSTY WINDS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-230845- CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE- WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 432 AM EDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ALONG A WARM FRONT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL IF THEY DEVELOP OVER THE SAME AREAS. IN ADDITION, LIGHTNING, LARGE HAIL, AND DAMAGING WINDS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HEDEN
The Binghamton radar (KBGM), 100 km away, was scanning. The volume nearest the first event began at 12:35 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508877, 508878, 508879, 508880, 508881, 508882.